Unusually Strong, Dangerous Heroin Reported By ER Doctors
CHICAGO (CBS) — U.S. officials announced Thursday they shut down a drug-trafficking operation that was keeping Chicago streets stocked with heroin. Eleven people were arrested, and drug-enforcement agents also seized more than 21 kilograms of heroin.
CBS 2’s Dana Kozlov reports there may be a new kind of heroin on the streets – one that’s even more dangerous.
Concern began with calls at the Illinois Poison Center. ER doctors warned Dr. Mike Wahl, the center’s medical director, there might be some powerful heroin on the street.
Wahl says that’s not the type of call the center usually gets.
“So I thought it was really unusual that at two separate hospitals I had actually people calling me or emailing me that they were really seeing a lot of heroin at that moment in time,” Wahl said.
Wahl said the amount of antidote needed to revive the overdose victims was five times the normal amount -– 2 mg instead of the standard 0.4 mg.
“It certainly is a concern for patients who are comatose, who aren’t breathing. We want to get them breathing again. They need to antidote, and they need the right amount of antidote,” Wahl said.
Just the thought that strong or more powerful heroin may be on the streets opens raw wounds for Gail and Bill White of Naperville.
They lost their bright, talented 20-year-old son, Alex, to a heroin-related overdose in 2008.
“He was in rehab for 30 days, fought it, and ended up dead –- seven months from start to finish,” Gail White said.
Gail White says she’s still consumed by pain and terrified at the growing number of young people dying from heroin use, especially in collar counties like Will and DuPage.
“You don’t really have a chance,” the mother says.
Dr. Wahl and other health officials say there is no statistical data that a stronger heroin — or heroin laced with another drug — is on the street in mass amounts. That, they say, is very hard to track.
But after the fentanyl-laced heroin deaths of 2006, they believe emergency personnel should be on alert.